Wyoming, 2024

Winter Storm in Wyoming, February 3 to 4, 2024

February 3 to 4, 2024 · NWS RIW · 5 events in 5 counties and zones

A Pacific system moved into Wyoming and brought heavy snow to portions of the state. The storm was a fairly warm system so snow amounts were fairly elevation dependent.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific system moved into Wyoming and brought heavy snow to portions of the state. The storm was a fairly warm system so snow amounts were fairly elevation dependent. Over a foot of snow fell in portions of the Teton, Salt and Wyoming and eastern Wind River Ranges. The maximum amount of new snow was 21 inches at the Grand Targhee Ski resort. The Star Valley saw locally heavy snow, with a foot of new snow near Turnerville. Favorable upslope flow brought heavy snow around Lander as well, with amounts ranging from 5 to 11 inches, with the highest amounts in the foothills of the Wind River Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 3:55 AM MST, 5 minutes earlier. Its key messages:

  • Snow/rain showers will gradually spread east becoming widespread by Saturday morning. Some areas may see rain or a rain/snow mix to start, with a transition to all snow by Saturday night.
  • Travel impacts will be most notable over the mountain passes. Heavy, wet, and slushy roads are expected for lower elevations.
  • Precipitation tapers off Sunday, with a brief lull before the next system moves into western WY by Monday morning.
  • More chances for widespread precipitation through much of next week, as an active weather pattern continues over the region.
Area forecast discussion, Feb 3, 3:55 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
355 AM MST Sat Feb 3 2024

.KEY MESSAGES...

- Snow/rain showers will gradually spread east becoming widespread
by Saturday morning. Some areas may see rain or a rain/snow mix to
start, with a transition to all snow by Saturday night.

- Travel impacts will be most notable over the mountain passes.
Heavy, wet, and slushy roads are expected for lower elevations.

- Precipitation tapers off Sunday, with a brief lull before the next
system moves into western WY by Monday morning.

- More chances for widespread precipitation through much of next
  week, as an active weather pattern continues over the region.

&&

.DISCUSSION...
Issued at 123 AM MST Sat Feb 3 2024

An active weather pattern has begun across much of the western
CONUS. The first of a series of Pacific moisture fueled systems is
currently impacting the Cowboy State. Snow and rain showers are
gradually spreading eastward this morning. This is apart of a large
negatively tilted trough that is digging over the central CONUS. A
potent upper level low will develop during the day Saturday. This
low will remain well to the south of WY but will still be capable of
funneling moisture over the region. There are a few difficult
forecast challenges associated with this system. The first is QPF
which has been a rollercoaster ride of up and down trends over the
past few days. Currently QPF values have drastically increased over
the Wind River Basin as models indicate a mesoscale low developing
Saturday morning. This low will help create a period of favorable
upsloping, which is likely the reason for such a large jump in QPF
values. Elsewhere QPF values have had little to no changes. The other
crucial component of the forecast is temperatures, as many places
will be flirting with freezing throughout the duration of the
system. Temperatures will greatly dictate impacts as cooler
temperatures will mean less mixing, especially for those east of the
Divide.

Western WY has not seem much of a change in the forecast. Snow rates
are still expected to increase early Saturday morning, along with
higher snow ratios as temperatures cool. The heaviest snowfall is
likely to occur during the day Saturday before tapering off Sunday
morning. Snowfall accumulations are not very impressive, with the
highest amounts near a foot in the higher elevations of the Tetons
and Salt River Ranges. Lower elevation valleys are not going to see
much, as amounts will range from 1 to 4 inches with higher amounts
across Star Valley.

East of the Divide, snow and rain will be widespread by the mid to
late morning, with a higher chance (60 to 80%) for rain the closer
you are to Natrona and Johnson Counties. Most of the Wind River
Basin likely (50 to 70%) remains cold enough to see a heavy wet
snow. Due to warm surface temperatures and the wet nature of the
snow, accumulation is expected to remain on the lighter side during
the day. The best chance for accumulation will come Saturday night
into Sunday morning, as temperatures will drop and precipitation
rates increase. Even with the recent increase in QPF for central
basins, impacts are likely to remain minimal. Overall, temperatures
will be the crucial factor, as any slight deviation can greatly
impact snow accumulations. One thing to keep in mind is that heavier
precipitation can aid in cooling the atmosphere. This is something
to keep in mind for this morning from 5 AM to 11 AM as this looks to
be a period of heavy precipitation across the Wind River Basin.
There is a possibility that this heavy precipitation may be enough
to keep the atmosphere cool through the remainder of the day. This
will be something to monitor through the duration of the event, as
temperature forecast confidence is low and looks to be very finicky.

Winds increase over southwestern WY during the day today, especially
Sweetwater County, where gusts of 30 to 45 mph are possible at
times. Winds will shift over the Wind corridor for Sunday into
Monday as pressure gradients tighten with the nearing of our next
weather system. Gusts will be the strongest on Monday, over parts of
Natrona and Johnson Counties, with gusts of 30 to 45 mph.

Total snowfall amounts will differ greatly across the state, mainly
depending on elevation. Western mountains will see the most
accumulation, with amounts of 6 to 10 inches and 12 to 16 inches
possible for the higher peaks of the Tetons, Salt, and Wyoming
Mountains. For this reason Winter Weather Advisories remain in place
across high elevations, with no upgrades to warnings expected at
this time. Winter Weather Advisories will remain in place for the
higher elevations east of the Divide, such as the Bighorn Mountains
and Casper Mountain. Even though the recent forecast has lowered
amounts to near or even below criteria impacts will be enough to
keep these advisories in place. Lower elevations across much of the
state will see amounts ranging from 2 to 4 inches. The Wind River
Basin and eastern Sweetwater County have had snowfall amounts
increased. Highlights are not likely to be issued at this time due
to warm surface temperatures and the heavy wet nature of any snow,
which will keep accumulations compact and slushy.

Precipitation will gradually come to an end Sunday, with showers
lingering into the late afternoon. A brief lull in precipitation
looks to occur Sunday night into early Monday morning. The next
Atmospheric River event looks to impact western WY by Monday morning
and continue through the first half of the week. Early indications
show the possibility of another system impacting the state by
midweek, bringing widespread precipitation. Overall, the first week
of February is looking quite eventful, with numerous chances for
precipitation in the near future.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 341 AM MST Sat Feb 3 2024

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Ongoing light snow at all TAF sites with MVFR ceilings and
visibility. This will be mainly on with some off throughout much
of the period before snow chances diminish after 00-04Z carrying
VCSH after that point (20-30%). Some gusty northwest winds at
all but JAC with gusts up to 25kts throughout this period of
snow on station. Winds diminish after 00-04Z as the gradient
weakens with the upper trough pushing east into Sunday.
Otherwise, improved visibilities but still MVFR ceilings through
the end of the period as per LAMP and BUFKIT data (50-70%).

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Showers in the vicinity of RIW and LND with mixed precipitation
on station after about 15Z. Some patchy fog near CPR with MVFR
visibility and IFR vertical visibility as well. COD will see
snow on station after 14Z with CPR after 22Z and WRL after 00Z.
RIW and LND will see a complete changeover to snow with cooling
temperatures after 06Z through the end of the period. MVFR
ceilings and visibility expected at all TAF sites (80-90%) with
possible IFR as well but of less confidence (30-40%). No
improvements east of the Divide for this period nor the next TAF
cycle, occurring later in the day Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Sunday for WYZ001-002-
012-014-015-019-024.

Winter Weather Advisory until 6 PM MST Sunday for WYZ008-009.

Winter Weather Advisory from 11 AM this morning to 5 PM MST
Sunday for WYZ022.

&&

DISCUSSION...Dziewaltowski
AVIATION...Lowe
Hazardous weather outlook, Feb 3, 2:07 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MST Sat Feb 3 2024

WYZ001>020-022>030-041315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MST Sat Feb 3 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Precipitation will gradually spread east throughout the day today
with rain/snow mix possible to start for low elevation areas.
Accumulations for low elevations will be hindered by warm surface
temperatures and wet heavy snow, creating slushy surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Precipitation will taper off Sunday with a brief lull until Monday
morning. Another system looks to bring more snow to western Wyoming
for the start of the week. A wet weather pattern will bring numerous
chances for precipitation across the state throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
February 3, 4:00 AM MST to February 4, 10:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Locally heavy snow fell in the Tetons, with a maximum amount of 21 inches at the Grand Targhee ski resort.

Winter Storm, Wind River Mountains East

When
February 3, 5:00 AM MST to February 4, 8:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell along the east slopes of the Wind River Range, with a maximum of 18 inches at the Hobbs Park SNOTEL site.

Winter Storm, Lander Foothills

When
February 3, 7:00 AM MST to February 4, 7:00 AM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall amounts around the Lander Foothills generally ranged from 5 to 11 inches, with the highest amounts closer to the Wind River Range.

Winter Storm, Salt River & Wyoming Ranges

When
February 3, 11:00 AM MST to February 4, 11:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Up to 19 inches of new snow fell in the Salt and Wyoming Range.

Winter Storm, Star Valley

When
February 3, 11:00 AM MST to February 4, 11:00 AM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Star Valley, with a maximum amount of 12 inches near Turnerville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162623, 1162626, 1162627, 1162624, 1162625.